What Is It Like to Go Through Alcohol Withdrawal?

Kevin Recalls Going Through DTs

a paramedic rushing a patient to the ambulance
George Doyle/Stockbyte/Getty Images

People who stop drinking cold turkey can experience a variety of withdrawal symptoms, ranging from mild to severe. The most severe alcohol withdrawal are called "delirium tremens" otherwise known as DTs.

What is going through delirium tremens like? Most people who have endured them usually do not remember the experience. Kevin, a longtime heavy drinker from the UK posted his experience with the DTs.

Take the Alcohol Withdrawal Symptoms Quiz.

After a series of life setbacks hit Kevin all at the same time, he went on a two-liter a day vodka binge. After four days, he could no longer keep the vodka down. He was vomiting and retching. He decided to quit drinking because he had no choice.

Following is an edited version of Kevin's account of going through alcohol withdrawals and detoxification at a medical facility:

Kevin's DTs Story

The first day, I started on water and soft drinks, because I was so dehydrated, but it was only an hour or so before up it came. What a mess! I needed a bucket or something. I couldn't even keep water down, and by now, my stomach was in constant retching mode. This time, it was blood.

The second day, my heart was pounding against my chest and the panic started. Sweat was pouring off me and the trembling started.

That same night, I could see black worms crawling up the walls and what seemed like flashes of light in my eyeballs; it felt like ants were crawling all over my skin and I was delirious.

Sense of Impending Doom

When I tried to stand up, I felt like I was going to collapse. The sense of impending doom was now imminent. But it was 2:00 in the morning and I was on my own. I realized now I needed help; I was going to die and soon!

Getting down the stairs to reach the phone was a nightmare.

I was wobbling like jelly and [had] the shakes. It was like I was being shaken around violently in a drum. I finally got to the phone. Delirious, I couldn't even remember the number for the emergency services.

Trying to hang on to the phone and keep my hand steady to press the buttons was an effort beyond belief. I don't know how, but finally, I got through. I told the operator, Ambulance please quick, I'm having a heart attack! She did the rest. I just put the phone down.

Nose Was Bleeding

I waited outside and sat on the doorstep, forcefully retching and shaking. By now my nose was bleeding. I guess I must have burst a capillary. I felt a sudden thud against my chest wall during one retch at which point I really did think for that second my heart was going to stop, but it carried on, palpitating.

The overwhelming panic continued, and I was now on my hands and knees. I don't know when it was, but I saw headlights appear and the sound of an engine. Thank God the paramedics had arrived at last.

They both came rushing up toward me. They lifted me up and asked me my name. That much I could tell them. "So what's the problem, Kevin?" one of them asked.

"Let's get him in quick," said the other, It's DTs and it's bad."

Thirsty Beyond Belief

They gave me a sick bowl in the ambulance. I kept asking for water, but they said, "Wait until we get you to the hospital. We can't give you anything; we aren't allowed."

I remember unclipping my seat buckle to get out of the chair as another wave of panic came over me. "No, no," said one of the paramedics. "Don't do that." The ambulance ride seemed to take forever, but finally, we got there.

They wheeled me out and straight into the emergency room. I just kept asking for water. I was thirsty beyond belief. My mouth felt like the inside of a dry crusty old cement mixer.

An Injection of Librium

I remember one of the paramedics telling a nurse, "This is a bad one, here. I've checked his stats and it doesn't look good. I reckon he's going to have a seizure."

I was wheeled into some cubicle [with] a curtain drawn around me. They couldn't get me onto a bed, I was shaking that much. I remember a nurse giving me an injection in my left arm of Librium.

I can only say that the injection of Librium felt like the curtain of death had suddenly been lifted, but the shakes and nausea continued. I have to admit the nurses were quick shoving the drip feed in to my right arm and put it on fast flow.

The Panic Was Returning

After an hour, they finally got me on to the bed. They kept telling me relax, but I was so agitated. I kept sitting up, and twice, I pulled out the line from my arm because of the shakes.

Around 10:00 in the morning, they gave me a drink of water to see if I could keep it down. It stayed down! The retching had stopped. The problem was the panic was returning. The nurses were now getting really fed up with me trying to get up and messing up my drip feed, because I was supposed to lie still.

I pleaded for them to give me something, anything to calm me down.

The doctor came and gave me two small capsules in a cup. He watched as I took them but he had to hold the cup to give me some water to wash them down, because if I had tried to hold the cup there would have been water splashed everywhere.

Like a Stupified Zombie

They left me for about half an hour for the Librium to take effect, and he came back to me with a nurse. "Kevin," he said. "We're going to do an EKG on you now that you are a bit calmer." The nurse unbuttoned my shirt and put sticky pads all over me. I don't remember how long it took, but soon the wires were off and the machine was wheeled away.

The rest of the time is somewhat of a daze: the Librium was by now having a real impact on me. They changed the IV bag twice over I think two days. I was able to rest now finally, but not sleep. I just laid there like a stupified zombie.

I do remember asking a nurse will I be able to phone someone to pick me up? I need to phone my family. The nurse said, "You are not going anywhere."

Hospital life became routine for me, and with the Librium, I finally got my first night of restful sleep. I started to feel normal again, and my appetite shot through the roof and boy was I craving food, I was ordering double helpings of everything at meal times.

Thiamine and Vitamin B

The medication cart came around one day, and I noticed I only got one capsule. Slowly it dwindled from 3 doses of one capsule a day down to 2 doses per day and finally one capsule at night.

Then one afternoon the med cart came around as usual, but this time it was only three Thiamine pills and a vitamin B in a cup. What's this? I asked. "You're on vitamins now," she said "You're off the Librium."

The doctor came to see me on his rounds again and said, "I'm going to discharge you now, but before you go you need your medication pack."

Insanely Stupid

Librium? I asked.

He laughed, "No, your vitamin pack, Thiamine and Vitamin B compound. It's what we give to alcoholics. Good luck and don't ever do this again, please."

Still in a daze from all the Librium, I managed to get a taxi and paid the driver as soon as I got home after retrieving my wallet. But ever so calm sitting in my chair, I still keep getting overwhelmed with emotion [on] how insanely stupid I was.

— Kevin

Seek Medical Attention

Not everyone who stops drinking experiences withdrawal symptoms as extreme as Kevin's. Not everyone is given benzodiazepines, such as Librium, to get through the withdrawal process.

The problem is that no one knows until they quit, how severe their withdrawal symptoms will be. If you are a longtime drinker or a heavy drinker, and you plan to quit, consult with your healthcare provider or seek treatment from a professional detoxification facility.

Continue Reading